California, 2003

Damaging Wind in California, July 16, 2003

July 16, 2003 · NWS VEF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 16, 2:46 PM PST, 14 minutes earlier.

Area forecast discussion, Jul 16, 2:46 PM PST, 14 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT WED JUL 16 2003

.SYNOPSIS...SOUTHEAST FLOW AROUND AN UPPER HIGH OVER COLORADO WILL
KEEP A FAIRLY MOIST AND UNSTABLE AIRMASS OVER THE AREA INTO THE
WEEKEND. THIS WILL CAUSE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE
AREA...ESPECIALLY BY FRIDAY. HIGH TEMPERATURES WILL BE CLOSER TO
NORMAL LEVELS DURING THE REMAINDER OF THE WEEK.

.DISCUSSION...A DECENT AMOUNT OF THUNDERSTORM ACTIVITY DEVELOPED
OVER MOHAVE COUNTY THIS AFTERNOON WITH SOME GUSTY WINDS THE MAIN
THREAT. SOME OF THIS ACTIVITY WILL DRIFT INTO SOUTHERN NEVADA WHILE
THUNDERSTORMS IN SAN BERNARDINO COUNTY WILL DRIFT INTO INYO COUNTY.
WILL HAVE TO MENTION EVENING THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA. POSSIBILITY OF THUNDERSTORMS CONTINUES IN MOHAVE COUNTY
OVERNIGHT AS MOISTURE AND A SHORTWAVE TROUGH MOVE IN FROM THE EAST.
MODELS DO NOT SEEM TO BE DOING THAT WELL IN THE SHORT TERM. LOTS OF
MIXED SIGNALS BETWEEN THE GFS AND ETA WITH RESPECT TO MOISTURE AND
INSTABILITY. SEEMS LIKE MOISTURE AND INSTABILITY SHOULD BE
INCREASING WITH THE PERSISTENCE OF SOUTHEAST FLOW AROUND THE HIGH
OVER COLORADO AND THE APPROACH OF THE REMAINS OF CLAUDETTE. MODELS
SEEM TO BE UNDERDONE WITH MAINLY THE INSTABILITY. WILL CONTINUE TO
FORECAST A SLIGHT CHANCE OF THUNDERSTORMS OVER THE FORECAST AREA
THURSDAY AT LEAST OVER THE HIGHER TERRAIN AND THEN INCREASE POPS AND
COVERAGE FRIDAY. THERE COULD BE A DECREASE IN MOISTURE BY SATURDAY
AS THE REMAINS OF CLAUDETTE MOVES INTO THE PACIFIC AND THE UPPER
HIGH PUSHES A BIT TO THE WEST. DO NOT BELIEVE THE MOISTURE WILL BE
FLUSHED OUT HOWEVER AND WILL LEAVE A SLIGHT CHANCE OF THUNDERSTORMS
OVER THE FORECAST AREA. NO MAJOR CHANGES IN TEMPERATURES EXPECTED
THROUGH SATURDAY BUT THURSDAY AND FRIDAY WILL LIKELY BE SLIGHTLY
COOLER DUE TO INCREASED MOISTURE. WINDS WILL REMAIN FAIRLY LIGHT
WITH THE EXCEPTION OF THUNDERSTORM WINDS.

EXTENDED MODELS REMAIN IN GOOD AGREEMENT KEEPING A SOMEWHAT MOIST
SOUTHERLY FLOW THROUGH DAYS 4 AND 5. MODELS DO SHOW THE UPPER HIGH
TO SHIFT SLOWLY WEST AND CENTER MORE OVER ARIZONA. THIS WILL LIKELY
KEEP MUCH OF THE MOISTURE SOUTH AND WEST OF THE AREA...BUT STILL
LOOKING FOR SOME MOISTURE TO WORK INTO THE CWA. HAVE KEPT THE
MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST BUT ONLY A
SLIGHT CHANCE AND MOST SHOULD BE CONFINED TO THE HIGHER TERRAIN.

HARRISON/GORELOW

.LAS...NONE.
Hazardous weather outlook, Jul 16, 4:00 AM PST, 11 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
IN MOHAVE COUNTY AND EASTERN SAN BERNARDINO COUNTY...AS WELL AS OVER
THE HIGHER TERRAIN OF SOUTHERN NEVADA AND THE SIERRAS. NO SEVERE
STORMS ARE EXPECTED...BUT STRONGER STORMS MAY PRODUCE LOCALLY GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL SPREAD ACROSS ALL OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA...AND NORTHWEST ARIZONA ON THURSDAY...
AND WILL REMAIN IN THE FORECAST THROUGH TUESDAY. THE HIGHEST CHANCES
OF THUNDERSTORMS WILL BE ON FRIDAY AND SATURDAY. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME...BUT LOCALLY GUSTY WINDS AND
LOCALLY HEAVY RAIN ARE POSSIBLE...PARTICULARLY ON FRIDAY ALONG AND
SOUTH OF INTERSTATE 40.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
July 16, 3:00 PM PST to 3:30 PM PST
Where
San Bernardino County, Barstow
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.883, -117.033

A short but intense thunderstorm with winds gusting to an estimated 60 mph knocked down several trees and powerlines near Barstow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367461.